February 22, 1980

Adverse Reactions Associated With Ticrynafen Use

Author Affiliations

From the Division of Rheumatology, Department of Medicine, Washington University School of Medicine (Drs McLain and Kantor), and Christian Hospital, Northeast-Northwest (Dr Garriga), St Louis.

JAMA. 1980;243(8):763-764. doi:10.1001/jama.1980.03300340039016

Three hypertensive patients receiving ticrynafen, a new uricosuric diuretic, experienced adverse reactions. One patient experienced acute renal failure, the second experienced a renal stone, and the third had a fatal hemorrhage while receiving anticoagulation therapy with warfarin sodium. All complications can be explained by known actions of the drug and are preventable. However, these reactions illustrate the potential hazards from widespread substitution of ticrynafen for thiazide diuretics in the treatment of hypertension.

(JAMA 243:763-764, 1980)